[Skip to Content]
[Skip to Content Landing]
Article
October 25, 1976

Interaction of Rifampin and Glucocorticoids: Adverse Effect on Renal Allograft Function

Author Affiliations

From the Nephrology Section (Drs Buffington, Dominguez, Piering, Hebert, and Lemann) and the Department of Medicine and Transplantation Service Department of Surgery (Dr Kauffman), Medical College of Wisconsin and Milwaukee County Medical Complex, Milwaukee.

JAMA. 1976;236(17):1958-1960. doi:10.1001/jama.1976.03270180034016
Abstract

Three renal transplant patients experienced progressive loss of renal allograft function during rifampin treatment for Mycobacterium tuberculosis. Previous studies have shown that rifampin causes induction of enzymes in hepatic microsomes that increase the catabolism of glucocorticoids. Evidence is presented that in our patients, the loss of renal allograft function during rifampin therapy was the result of decreased glucocorticoid effect presumably related to increased catabolism of the glucocorticoid drug they received. Thus, the adverse effects of rifampin on renal transplant function might be overcome by increasing the dose of glucocorticoid drug.

(JAMA 236:1958-1960, 1976)

×